Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Lubbock, TX

May 3, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2021, 6:38 PM CDT for 4 counties in Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 6:38 PM CDT (23:38 UTC)
Expired
May 3, 2021, 7:12 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cochran County, TX, Hockley County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS54 KLUB 032338
SVRLUB
TXC079-219-445-501-040045-
/O.NEW.KLUB.SV.W.0042.210503T2338Z-210504T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
638 PM CDT Mon May 3 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Cochran County in northwestern Texas...
  Northwestern Terry County in northwestern Texas...
  Southwestern Hockley County in northwestern Texas...
  Northeastern Yoakum County in northwestern Texas...

* Until 745 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located 13 miles northeast
  of Bronco, or 14 miles north of Plains, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 10296 3349 10296 3357 10249 3327 10249
TIME...MOT...LOC 2337Z 267DEG 20KT 3339 10287 

HAIL...1.50IN
WIND...60MPH
 
$$

SINCAVAGE
5 follow-up statements
544 
WWUS54 KLUB 032347
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
647 PM CDT Mon May 3 2021

TXC079-219-445-501-040045-
/O.CON.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
647 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY
AND NORTHEASTERN YOAKUM COUNTIES...

At 647 PM CDT, a severe thunderstorm was located 14 miles north of
Plains, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 10290 3349 10290 3357 10249 3327 10249
TIME...MOT...LOC 2347Z 267DEG 20KT 3339 10280 

HAIL...1.50IN
WIND...60MPH
 
$$

SINCAVAGE
083 
WWUS54 KLUB 032351
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
651 PM CDT Mon May 3 2021

TXC079-219-445-501-040045-
/O.CON.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
651 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY
AND NORTHEASTERN YOAKUM COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 14 miles north of
Plains, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 10285 3350 10285 3357 10249 3327 10249
TIME...MOT...LOC 2350Z 267DEG 20KT 3339 10277 

HAIL...1.50IN
WIND...60MPH
 
$$

SINCAVAGE
204 
WWUS54 KLUB 032357
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
657 PM CDT Mon May 3 2021

TXC079-219-445-501-040045-
/O.CON.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
657 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY
AND NORTHEASTERN YOAKUM COUNTIES...

At 657 PM CDT, a severe thunderstorm was located 14 miles west of
Sundown, or 15 miles northeast of Plains, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3330 10278 3345 10276 3349 10249 3327 10249
TIME...MOT...LOC 2357Z 267DEG 20KT 3339 10272 

HAIL...1.50IN
WIND...60MPH
 
$$

SINCAVAGE
426 
WWUS54 KLUB 040002 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
702 PM CDT Mon May 3 2021

TXC219-040012-
/O.CAN.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Hockley TX-
702 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOCKLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Texas.

LAT...LON 3341 10271 3340 10260 3339 10259 3339 10249
      3327 10249 3330 10275
TIME...MOT...LOC 0002Z 267DEG 20KT 3339 10269 

$$

TXC079-445-501-040045-
/O.CON.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Cochran TX-Terry TX-Yoakum TX-
702 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY AND NORTHEASTERN YOAKUM
COUNTIES...

At 702 PM CDT, a severe thunderstorm was located 12 miles west of
Sundown, or 16 miles northeast of Plains, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Cochran, northwestern Terry and northeastern Yoakum
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3341 10271 3340 10260 3339 10259 3339 10249
      3327 10249 3330 10275
TIME...MOT...LOC 0002Z 267DEG 20KT 3339 10269 

HAIL...1.50IN
WIND...60MPH
 
$$

SINCAVAGE
184 
WWUS54 KLUB 040012
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
712 PM CDT Mon May 3 2021

TXC079-445-501-040022-
/O.CAN.KLUB.SV.W.0042.000000T0000Z-210504T0045Z/
Cochran TX-Terry TX-Yoakum TX-
712 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHRAN...
NORTHWESTERN TERRY AND NORTHEASTERN YOAKUM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Texas.

LAT...LON 3341 10271 3340 10260 3339 10259 3339 10249
      3327 10249 3330 10275
TIME...MOT...LOC 0011Z 267DEG 20KT 3339 10262 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM CDT, 23 minutes earlier.

Area forecast discussion, May 3, 6:15 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 PM CDT Mon May 3 2021

.AVIATION...
Scattered thunderstorm activity is expected to increase and spread
into the KLBB and KPVW terminals from the west over the next few
hours. Coverage is uncertain at the moment so VCTS was mentioned
in the TAF for now. Conditions are looking more unlikely that KCDS
will see any thunder. After storms pass this evening, low CIGS
will likely prevail through Tuesday morning. However, confidence
in the heights of these CIGS are low.

&&

.PREV DISCUSSION... /issued 557 PM CDT Mon May 3 2021/

MESOSCALE UPDATE...
A lone supercell continues to propagate eastward at approximately
30-35 mph across the far southern South Plains (i.e. from Yoakum,
Terry, and now shortly into Lynn County). This supercell has had
a history of producing hail as large as 1.75" in diameter over the
last two hours with an impressive and persistent, elongated hail
spike along with horizontal sidelobe contamination.

Visual confirmation from webcams and photos via storm spotters
have shown that this storm has become outflow dominant recently
in addition to a steady rise in cloud base, which aligns with
recent trends in WSR-88D data. The threat remains high for 1-2"
hail to possibly significant (2"+) hail over the next few hours as
it moves east along the north side of the differential heating
boundary, which is delineated across the southern South Plains,
into Lynn and potentially Garza Counties.

Sincavage

PREV DISCUSSION... /issued 217 PM CDT Mon May 3 2021/

SHORT TERM...
Increasing mid-level ascent and destabilization ahead of an upper
level short wave trough moving across the 4-corners and Colorado
Rockies already assisting in firing convection from the western
Panhandle to the Sangre de Cristos southward to the Sacramentos.
Continue to expect an increase in coverage across eastern New Mexico
spreading eastward across the forecast area late afternoon through
the evening hours with the potential for isolated supercells
mainly across the southern tier of CWA counties. The upper trough
will move east of the Panhandle and South Plains late tonight
with showers and storms moving east with it. The exiting trough
will also bring a reinforcing northerly low level flow and
associated modest cold advection. Stratus should give way during
the day Tuesday as mixing of dry mid level air increases. Despite
the increased insolation temperatures will remain on the cool
side. MOS and init blend look good with values about ten degrees
cooler than seasonal norms.

LONG TERM...
By Wednesday morning a weak shortwave will be moving across the
central Rockies into the Plains. Moisture and lift will be too far
north with this system to bring any precipitation to our area
however this will lead to a tightening of the surface pressure
gradient and hence breezy SW winds. This will also push a weak cold
front through the forecast area Wednesday evening into Thursday
morning. Upper level ridging will begin to strengthen across the
Southern Plains on Thursday so despite being in the wake of a
cold front temperatures should remain around 80 degrees. An
embedded shortwave within the ridge will dampen the ridge
amplitude a bit on Friday. Guidance continues to be in fairly good
agreement that a dryline should sharpen up near the TX/NM state
line which may serve as a forcing mechanism for thunderstorms as
the shortwave moves across. Forecasted instability/shear ahead of
the dryline would suggest the potential for a few strong to severe
thunderstorms as well and analog guidance does indicate this
potential but of course details can change between now and then.
Upper level flow will remain nearly zonal across the forecast area
through the weekend as an upper level low slides SE across the
Pacific Northwest keeping temperatures on the warm side. Another
cold front will attempt to move across the area Sunday or early
next week however model guidance varies on the exact
timing/location of this front hence there are large uncertainties
in afternoon temperatures for Sunday through early next week at
this time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 3, 11:42 AM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon May 3 2021

TXZ021>044-041645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop this afternoon across
southeastern New Mexico or adjacent areas of the South Plains and
Permian Basin then to spread to the east and northeast. Isolated
supercell thunderstorms may develop with the potential for hail to
around 2 inches in diameter as the primary threat. Wind gusts to 60
mph and localized flooding are secondary threats. These threats will
be greatest along and south of a Morton to Lubbock to Guthrie line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active weather pattern may be in store for this weekend with a
risk of critical fire weather conditions and/or strong to severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, May 3, 4:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 WSW PLAINS            33.17N 102.89W
05/03/2021  M1.50 INCH       YOAKUM             TX   PUBLIC

            REPORT FROM YOAKUM COUNTY COOP GIN.

&&

EVENT NUMBER LUB2100253

WCI
Local storm report, May 3, 5:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 W TOKIO               33.18N 102.61W
05/03/2021  M1.75 INCH       YOAKUM             TX   PUBLIC

            REPORT FROM TOKIO CO-OP GIN.

&&

EVENT NUMBER LUB2100254

WCI
Local storm report, May 3, 5:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 W BROWNFIELD          33.18N 102.31W
05/03/2021  M1.00 INCH       TERRY              TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2100255

WCI
Local storm report, May 3, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 SW BROWNFIELD         33.17N 102.28W
05/03/2021  M1.75 INCH       TERRY              TX   PUBLIC

&&

EVENT NUMBER LUB2100256

WCI
Local storm report, May 3, 5:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 S PLAINS              33.18N 102.83W
05/03/2021  E1.75 INCH       YOAKUM             TX   PUBLIC

&&

EVENT NUMBER LUB2100257

WCI
Local storm report, May 3, 6:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     1 W O'DONNELL           32.97N 101.85W
05/03/2021  M63 MPH          LYNN               TX   MESONET

&&

EVENT NUMBER LUB2100258

DK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:59 PM CDTSevere Thunderstorm WarningLUBYoakum61 min
May 3, 4:51 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum54 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningLUBLynn, Terry61 min
May 3, 6:37 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.